Tennessee, 2003

Hail and Damaging Winds in Tennessee, July 12, 2003

July 12, 2003 · NWS OHX · 6 events in 4 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 12, 8:47 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 12, 8:47 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
947 AM CDT SAT JUL 12 2003

AT MID MORNING...DEBRIS CLOUDINESSS FROM CONVECTION OVER S MO AND N
CENTRAL AR CONTINUES TO SWEEP E AND SE INTO OUR AREA IN THE MID TO
UPPER LEVEL W TO NW FLOW RESPECTIVELY.

12Z 850 AND 700 MB ANALYSES SHOWED STRONG WARM ADVECTION CONTINUES
MAINLY OVER S MO AND AR...WITH LITTLE OR NO WARM ADVECTION AT THOSE
LEVELS IN OUR AREA. HIGHEST DEW POINTS AT 850 MB FROM CENTRAL OK NE
INTO S MO...BUT DRIER AIR AT 700 MB MOVING IN FROM THE W AND NW
THERE. THIS MAY MAKE ANY ADDITIONAL CONVECTION LESS WIDESPREAD IN
THOSE AREAS LATER TODAY.

12Z BNA SOUNDING SHOWED TWO LAYERS OF DRY AIR...ONE IN LOWER LEVELS
AND THE OTHER ABOVE 600 MB. HOWEVER...LINCOLN IL SOUNDING FURTHER TO
THE NW SHOWED ENOUGH MOISTURE THROUGH 700 MB LEVEL THAT WILL BE
ADVECTING INTO OUR AREA TODAY THAT SHOULD BE SUFFICIENT TO
CONTRIBUTE TO SOME CONVECTIVE DEVELOPMENT LATER TODAY AS
TEMPERATURES WARM. IN ADDITION...A COLD FRONT WILL BE MOVING INTO KY
FROM THE NW LATER TODAY...WITH LATEST RUC FORECASTING PRECIP TO STAY
MAINLY IN KY TODAY.

LATEST MODEL RUNS SHOW BEST WARM ADVECTION AT 850 MB LEVEL OVER MID
STATE TODAY WILL BE OVER OUR S...WITH LITTLE OR PERHAPS EVEN A TAD
COOLER AIR ADVECTING INTO OUR N LATER TODAY AT THAT LEVEL. ANY
VORTICITY ADVECTION AT 500 MB LEVEL AND EVEN IN A LAYER APPEARS TO
BE MINIMAL TODAY...WITH LITTLE CHANGE TO 500 MB HEIGHTS FORECAST.

AFTER SAYING ALL THIS...IT APPEARS CURRENT FORECAST FOR TODAY LOOKS
OK...WITH BEST CHANCES OF PRECIP OVER SOUTHERN AREAS THIS AFTERNOON.
CURRENT HIGH TEMP FORECAST ALSO APPEARS REASONABLE AT THIS TIME.

THUS...NO UPDATES PLANNED AT THIS TIME.

.BNA....NONE.

STEIGERWALDT
Hazardous weather outlook, Jul 12, 4:30 AM CST, 9 hours 27 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-131030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WHILE THUNDERSTORMS ARE EXPECTED TO BE SCATTERED TODAY AND TONIGHT
...THERE IS A SMALL POSSIBILITY THAT A FEW MAY REACH SEVERE LIMITS
LATER TODAY...WITH THE MAIN THREAT DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

07

The radar

The Nashville radar (KOHX), 93 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, White

When
July 12, 1:57 PM CST
Where
White County, Cassville
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.950, -85.600

Public reported a barn was partially damaged by strong thunderstorm winds.

Thunderstorm Wind, White

When
July 12, 2:32 PM CST
Where
White County, Quebeck
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.817, -85.567

Public reported trees blown down.

Thunderstorm Wind, Robertson

When
July 12, 3:01 PM CST
Where
Robertson County, 3 mi W of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.500, -86.933

Public reported trees were down.

Thunderstorm Wind, Robertson

When
July 12, 3:15 PM CST
Where
Robertson County, 8 mi SE of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.417, -86.783

Public reported trees were down.

Thunderstorm Wind, Davidson

When
July 12, 4:11 PM CST
Where
Davidson County, 3 mi NW of Bellevue
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.100, -86.967

Public reported a tree down at the intersection of U.S. Highway 70 and U.S. Highway 70S.

Hail, Maury

When
July 12, 8:25 PM CST
Where
Maury County, Columbia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.617, -87.050

Spotter reported quarter size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369854, 5369779, 5369856, 5369855, 5369857, 5369858.